Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 68, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 28, 2017, 8:05 AM CDT for Jasper County, Tyler County, Texas. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2017, 8:05 AM CDT (13:05 UTC)
- Expired
- Aug 28, 2017, 7:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 129 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 11:53 AM CDT | FLASH FLOOD | 3 Nne Chester, TX | TXDOT REPORTS FM 1745 CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 228 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
016
WGUS54 KLCH 281305
FFWLCH
TXC241-457-281800-
/O.NEW.KLCH.FF.W.0068.170828T1305Z-170828T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
805 AM CDT MON AUG 28 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Tyler County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 100 PM CDT
* At 802 AM CDT, local law enforcement reported heavy rain across
the warned area. Two to four inches of rain have fallen in the
past six hours with flash flooding already occurring.
* Some locations that will experience flooding include...
Jasper, Woodville, Colmesneil, Chester, Ebenezer, Fred, Rockland,
Warren, Town Bluff, Browndell, Magnolia Springs, Mt. Union,
Spurger, Roganville, Harrisburg, Ivanhoe, Sam Rayburn Dam and
Hillister.
Additional rainfall amounts of one to four inches are possible in
the warned area through early afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3106 9456 3105 9449 3103 9447 3111 9406
3114 9403 3116 9391 3095 9387 3052 9393
3053 9454 3058 9456 3101 9466
$$1 follow-up statement
952
WGUS54 KLCH 281755
FFWLCH
TXC241-457-290000-
/O.EXT.KLCH.FF.W.0068.000000T0000Z-170829T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1255 PM CDT MON AUG 28 2017
The National Weather Service in Lake Charles has extended the
* Flash Flood Warning for...
Tyler County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 700 PM CDT Monday
* At 1251 PM CDT, Doppler radar indicated heavy rains moving back
into the region across the warned area. One to three inches of
rain has fallen. Flash flooding is already occurring. An
additional one to two inches of rainfall is possible this
afternoon.
* Some locations that will experience flooding include...
Jasper, Woodville, Colmesneil, Chester, Ebenezer, Fred, Rockland,
Warren, Town Bluff, Browndell, Magnolia Springs, Mt. Union,
Spurger, Roganville, Harrisburg, Ivanhoe, Sam Rayburn Dam and
Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3106 9456 3105 9449 3103 9447 3111 9406
3114 9403 3116 9391 3095 9387 3052 9393
3053 9454 3058 9456 3101 9466
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:47 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 28, 6:47 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Mon Aug 28 2017
.AVIATION...
Rainbands associated with Tropical Storm Harvey will continue to
progress to the ENE across the region throughout today. This will
result in light to moderate rain prevailing with TEMPO periods of
heavier rain resulting in reduced visibilities and ceilings.
MVFR/IFR ceilings are expected through the morning hours for all
area TAF sites with TEMPO IFR/LIFR within the steadier rain bands.
Easterly winds will remain elevated with sustained winds of 15-20
knots and gusts up to 30 knots.
&&
.PREV DISCUSSION... /issued 540 AM CDT Mon Aug 28 2017/
DISCUSSION...
Weather map shows the center of Tropical Storm Harvey across
Matagorda Bay, continuing to move slowly southeast. However, most
of the weather is concentrated in one long feederband coming off
the Gulf, with very heavy rainfall across the coastal waters and
coastal counties and parishes of SW LA/SE TX. Also, multiple cells
with rotation have prompted multiple special marine warnings,
severe and tornado warnings across these areas. Further inland,
moderate to heavy rainfall continues, becoming more stratiform
rainfall further inland across SE TX and C LA.
Unfortunately, the threat of heavy rainfall is very high across SE
TX/SW LA through Tuesday, with the Weather Prediction Center
continuing a High Risk of Excessive Rainfall for today and
Tuesday. For this morning, generalized 3-4 inches of rainfall
across SE TX since midnight, with 1-2 inches for Calcasieu parish.
With the conveyer belt of moisture continuing northward, additional
areal rainfall amounts of 10 to 15 inches is expected across
Southeast Texas and Southwest Louisiana, with 5 to 10 inches
expected across Central and South Central Louisiana through
Thursday afternoon. This is due to Tropical Storm Harvey moving slowly
and eventually lifting north northeast across Southeast and East
Texas during this time. For this, continuing the Flash Flood
Watch for entire area through Thursday afternoon.
With the prolong east to southeasterly fetch over the Gulf, minor
coastal flooding will be possible around the times of high tide,
with levels expected 1 to 2 feet above normal astronomical levels.
For this, a coastal flood advisory is issued for Jefferson county,
Calcasieu and Vermilion parishes.
By Friday and the remainder of the Labor Day weekend, chances of
showers and thunderstorms will gradually decrease, but stay
elevated as the area remains in a moist and unstable southerly
flow off the Gulf.
DML
MARINE...
Elevated winds and rough seas will continue through mid week as
Harvey moves slowly just off the upper Texas coast. In addition
several days of widespread showers and thunderstorms are expected.
Some of the storms west of Cameron may be rotating and produce
brief waterspouts through tonight. Please see advisories from the
National Hurricane Center for more information and further
forecasts on Harvey.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 70 81 72 / 90 60 50 70
LCH 79 74 82 75 / 100 100 100 100
LFT 80 73 83 75 / 100 90 100 90
BPT 78 74 81 75 / 100 100 100 100
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
Coastal Flood Advisory until 7 AM CDT Wednesday for LAZ052-073-
074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
Coastal Flood Advisory until 7 AM CDT Wednesday for TXZ215.
GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ450-452-455-
470-472-475.
Small Craft Exercise Caution through Wednesday morning for
GMZ430-432-435.
&&
AVIATION...26Hazardous weather outlook, Aug 28, 6:35 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 635 AM CDT Mon Aug 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291200- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 635 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms across Southeast Texas, Central and Southern Louisiana. A flash flood watch for the entire area continues. The prolonged east to southeast winds will lead to minor coastal flooding across Southeast Texas and Southwestern Louisiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required. GMZ430-432-435-450-452-455-470-472-475-291200- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 635 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Tropical Storm Harvey along the Texas coast will continue to produce prolonged moderate to strong east to southeast winds and elevated seas, along with several rounds of training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Continued elevated winds and seas will continue as Tropical Storm Harvey slowly moves into Southeast Texas by late Wednesday and Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required.
In the hours before
Special weather statement, Aug 28, 4:55 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 AM CDT MON AUG 28 2017
LAZ073-281045-
West Cameron LA-
455 AM CDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON PARISH UNTIL
545 AM CDT...
At 455 AM CDT, Doppler radar was tracking a strong thunderstorm over
Johnsons Bayou, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sabine National Wildlife, Johnsons Bayou and Constance Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 100 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 2988 9378 2989 9377 2997 9376 2999 9379
3000 9377 3001 9376 3002 9374 3005 9356
3005 9352 2977 9350 2974 9373
TIME...MOT...LOC 0955Z 169DEG 11KT 2977 9362
06Local storm report, Aug 28, 6:53 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
653 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM FLASH FLOOD VIDOR 30.13N 94.00W
08/28/2017 ORANGE TX PUBLIC
PUBLIC REPORTS WATER ENTERING HOMES IN SOUTH VIDOR.
&&
TWHLocal storm report, Aug 28, 7:04 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
704 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM FLASH FLOOD 3 NE HAMSHIRE 29.89N 94.28W
08/28/2017 JEFFERSON TX PUBLIC
NUMEROUS ROADS FLOODED WITH REPORTS OF WATER IN HOMES. 14
INCHES OF RAIN MEASURED SINCE MIDNIGHT.
&&Local storm report, Aug 28, 7:12 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
712 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM FLASH FLOOD GROVES 29.95N 93.92W
08/28/2017 JEFFERSON TX PUBLIC
PUBLIC POSTED MULTIPLE PHOTOS ON SOCIAL MEDIA OF FLASH
FLOODING AROUND GROVES.
&&
TWHLocal storm report, Aug 28, 7:36 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TORNADO 2 ESE EGAN 30.23N 92.48W
08/28/2017 ACADIA LA PUBLIC
PUBLIC POSTED PHOTO OF A TORNADO ALONG I-10 NEAR EGAN.
TIME ESTIMATED FROM RADAR.
&&
TWHLocal storm report, Aug 28, 7:54 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
754 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD LUMBERTON 30.26N 94.20W
08/28/2017 HARDIN TX PUBLIC
PUBLIC POSTED PHOTO OF FLASH FLOODING IN LUMBERTON.
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Tornado Warning | LCH | Jefferson | 30 min |
| Aug 27, 7:24 PM CDT | Tornado Warning | LCH | Jefferson | 51 min |
| Aug 27, 7:41 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 10 hr |
| Aug 27, 9:54 PM CDT | Tornado Warning | LCH | Jefferson | 36 min |
| Aug 27, 11:58 PM CDT | Flash Flood Warning | LCH | Newton, Orange | 8 hr |
| Aug 28, 12:19 AM CDT | Tornado Warning | LCH | Jefferson, Orange | 26 min |
| Aug 28, 12:49 AM CDT | Special Weather Statement | LCH | Orange | 41 min |
| Aug 28, 3:42 AM CDT | Tornado Warning | LCH | Jefferson | 38 min |
| Aug 28, 4:55 AM CDT | Special Weather Statement | LCH | Orange | 50 min |
| Aug 28, 5:00 AM CDT | Coastal Flood Advisory | LCH | 9 hr | |
| Aug 28, 5:42 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 12 hr |
| Aug 28, 7:54 AM CDT | Flash Flood Warning | LCH | Newton, Orange | 11 hr |
| Aug 28, 9:18 AM CDT | River Flood Warning | LCH | Newton | 10 days |
| Aug 28, 9:38 AM CDT | Tornado Warning | LCH | Jasper, Newton | 22 min |
| Aug 28, 10:20 AM CDT | Tropical Storm Warning | LCH | 58 hr | |
| Aug 28, 10:31 AM CDT | River Flood Warning | LCH | Jasper, Tyler | 11 days |
| Aug 28, 10:31 AM CDT | River Flood Warning | LCH | Hardin, Jasper | 15 days |
| Aug 28, 2:26 PM CDT | River Flood Warning | LCH | Orange | 13 days |
| Aug 28, 2:30 PM CDT | Tornado Warning | LCH | Jefferson | 30 min |
| Aug 28, 3:14 PM CDT | Tornado Warning | LCH | Jefferson | 31 min |
| Aug 28, 3:42 PM CDT | Tornado Warning | LCH | Hardin, Jefferson | 33 min |
| Aug 28, 4:15 PM CDT | Storm Surge Watch | LCH | 51 hr | |
| Aug 28, 5:55 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 28 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.